Michigan, 2007Damaging Winds in Michigan, August 29, 2007
August 29, 2007 · NWS GRR · 11 events in 6 counties and zones
Severe thunderstorms produced widespread wind damage with numerous reports of downed trees and power lines across far southern lower Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $164,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced widespread wind damage with numerous reports of downed trees and power lines across far southern lower Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 29, 12:22 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 29, 12:22 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
122 PM EDT WED AUG 29 2007
LATEST UPDATE...LONG TERM...
.SYNOPSIS...(404 AM EDT WED AUG 29 2007)
A COLD FRONT WILL CUT ACROSS LOWER MICHIGAN TODAY. THIS FRONT WILL
ARRIVE AROUND THE PEAK HEATING PORTION OF THE DAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP INTO THE EARLY AFTERNOON.
SOME STORMS COULD BECOME SEVERE WITH STRONG DAMAGING WINDS AND LARGE
HAIL. THE FRONT WILL EXIT THE REGION THIS EVENING BRINGING AN END
TO THE THREAT OF STORMS. CANADIAN HIGH PRESSURE WILL MOVE INTO THE
GREAT LAKES FOR THE END OF THE WORK WEEK LEADING TO FAIR WEATHER
WITH COMFORTABLE TEMPERATURES.
&&
.SHORT TERM... (404 AM EDT WED AUG 29 2007)
A COLD FRONT THAT HAS BEEN RATHER ACTIVE THE LAST COUPLE OF DAYS
WILL DROP ACROSS THE CWA TODAY. THE FRONT STRETCHED FROM THE SOO TO
NEAR MSN THIS MORNING AND WILL ARRIVE ACROSS SW LOWER THIS
AFTERNOON. IR IMAGES SHOW A RATHER SHARP EDGE TO THE CLOUD COVER
FROM MKG TO APN...WITH NEARLY CLEAR SKIES AHEAD OF THE CLOUD EDGE.
THIS WILL SET UP A SHARP DIFFERENTIAL HEATING REGION WHICH THE
AFTERNOON CONVECTION SHOULD FORM ON. SE OF THIS LINE MLCAPE ARE
PROGGED TO EXCEED 1000 JOULES...WITH OVER 2000 OVER THE FAR SE
PORTION OF THE CWA TOWARD EVENING. GIVEN THIS...AND THE TIMING OF
THE FRONT...AGREE WITH DAY ONE OUTLOOK FOR THE POTENTIAL FOR SEVERE
STORMS. BELIEVE THESE WILL BE PULSE TYPE STORMS GIVEN THE LACK OF
ANY LOW LEVEL JET...HOWEVER WITH DEEP LAYER SHEAR AROUND 30 KNOTS A
FEW LINES SEGMENTS COULD FORM LEADING TO STRONG DAMAGING WINDS. THE
SEVERE POTENTIAL WILL HOLD OFF UNTIL EARLY/MID AFTERNOON AS THE
INSTABILITY BUILDS.
THE FRONT AND STORMS WILL EXIT THE AREA THIS EVENING. THE SEVERE
THREAT SHOULD BE LARGELY DIURNAL...AND WIND DOWN SHORTLY AFTER
SUNSET. ALL PCPN WILL DIMINISH OR BE TO OUR SE BY 06Z WITH SKIES
BEGINNING TO CLEAR FROM THE NW LATE TONIGHT.
HIGH PRESSURE WILL BUILD INTO THE REGION FOR THURSDAY AND FRIDAY.
MOSTLY CLEAR SKIES AND SEASONABLE TEMPS WILL RETURN. HIGH TEMPS
WILL BE IN THE 75 TO 80 DEGREE RANGE WITH OVERNIGHT LOWS THURSDAY
NIGHT DIPPING INTO THE 40S ACROSS THE INTERIOR NORTH...AND 50 TO 55
ELSEWHERE.
&&
.LONG TERM... (122 PM EDT WED AUG 29 2007)
UPPER RIDGE IS STILL EXPECTED TO BUILD OVER THE CENTRAL PORTION OF
THE COUNTRY THROUGH THE FIRST HALF OF THE UPCOMING LABOR DAY
WEEKEND. SFC RIDGING WILL OVERHEAD DURING THIS SAME TIME FRAME. DRY
WEATHER ALONG WITH TEMPERATURES AROUND 80 ON SAT AND LOW TO MID 80S
ON SUN CAN BE EXPECTED.
AS THE UPPER RIDGE BREAKS DOWN TEMPORARILY...A WEAKENING COLD FRONT
WILL MOVE DOWN INTO THE AREA DURING THE DAY ON MON. DEEP LAYER
MOISTURE...UPPER ENERGY...AND LOW LEVEL CONVERGENCE WILL ALL BE
LACKING WITH THIS FRONT. WITH THIS IN MIND...WE HAVE MAINTAINED THE
DRY FORECAST FOR MON. THIS FRONT IS EXPECTED TO MOVE NORTH ON
TUE...BUT THE STRONG MOISTURE ADVECTION WILL REMAIN WEST AND
EVENTUALLY NORTH OF THE AREA. AS THE FRONT TRIES TO MOVES THROUGH ON
WED...IT WILL ALSO WEAKEN WITH THE JET EXPECTED TO REMAIN NORTH OVER
CANADA.
&&
.AVIATION...(104 PM EDT WED AUG 29 2007)
FRONT AS OF 17Z EXTENDED FROM NEAR KBEH...TO JUST SOUTH OF KGRR...TO
NEAR SAGINAW BAY. THIS FRONT WILL SLOWLY MOVE SOUTH THIS AFTERNOON
AND EARLY EVENING...CHANGING THE WINDS FROM SOUTHWEST AHEAD OF THE
FRONT TO NORTH/NORTHWEST BEHIND IT. SCATTERED TO NUMEROUS CONVECTION
IS EXPECTED TO FIRE ALONG AND JUST BEHIND THE FRONT BETWEEN 19Z AND
21Z. THE BEST POTENTIAL FOR STORMS WILL BE AT THE SOUTHEAST
TERMINALS AND HAVE INSERTED A TEMPO GROUP THERE. KMKG SEEMS TO BE
PRETTY MUCH OUT OF THE THREAT...SO HAVE ONLY INCLUDED A VCSH THERE
WITH VCTS AT KGRR AND KAZO. STORM THREAT WILL END BY 00Z
EVERYWHERE.
AN AXIS OF LOW LEVEL MOISTURE IN THE WAKE OF THE FRONT IS CURRENTLY
LOCATED ACROSS WI AND NORTHERN LOWER MICHIGAN. THIS MOISTURE IS
EXPECTED TO DIMINISH A BIT THIS AFTERNOON WITH DIURNAL MIXING BEFORE
IT MOVES OVERHEAD THIS EVENING. IT LOOKS LIKE IT WILL NOT BE A
FACTOR TO THE NORTHWEST TERMINALS AS IT PASSES BY. IT DOES LOOK TO
BECOME A FACTOR FOR THE SOUTHEAST TERMINALS AS IT WILL BE OVER THAT
AREA OVERNIGHT WHEN THE MOISTURE WILL TEND TO REDEVELOP. WE HAVE
INCLUDED A BIT OF MVFR STRATUS/STRATOCUMULUS FOR KBTL...KLAN...AND
KJXN FOR THIS REASON OVERNIGHT. FOG SHOULD NOT BE MUCH OF A PROBLEM
AS ENOUGH WIND SHOULD REMAIN UP. LOW LEVEL CLOUD COVER WILL THEN MIX
OUT THURSDAY MORNING INTO A CUMULUS DECK.
&&
.MARINE... (404 AM EDT WED AUG 29 2007)
WINDS WILL BE RATHER LIGHT NEAR THE FRONT TODAY. WE WILL START OFF
WITH SOUTHWEST WINDS THIS MORNING...SWINGING AROUND TO THE NORTH BY
EVENING. WITH THE COLD ADVECTION AND LONG NORTHERLY FETCH
PERSISTING TONIGHT WAVES COULD BUILD TO WITHIN THE SMALL CRAFT
ADVISORY RANGE AT THE SOUTH END OF THE LAKE. THE WINDS ARE EXPECTED
TO VEER TO THE NE ON THURSDAY WHICH SHOULD HELP LOWER WAVES HEIGHTS.
&&
.HYDROLOGY... (404 AM EDT WED AUG 29 2007)
THE OVERALL BASIN AVERAGE RAINFALL SHOULD BE UNDER A HALF INCH
ACROSS THE CWA WITH THE PASSAGE OF THE COLD FRONT. HOWEVER THERE
COULD BE SOME LOCALIZED HEAVY RAIN. PRECIPITABLE WATER VALUES
APPROACHES TWO INCHES LATE THIS AFTERNOON AND EARLY THIS EVENING.
ALSO...WITH A RATHER SLOW MOVING FRONT SOME TRAINING ECHOES WILL BE
POSSIBLE.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS: JK
SHORT TERM: JK
LONG TERM: NJJ
AVIATION: NJJ
MARINE: JK
HYDROLOGY: JK
Hazardous weather outlook, Aug 29, 10:45 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 AM EDT WED AUG 29 2007
MIZ037>040-043>046-050>052-056>059-064>067-071>074-300930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1145 AM EDT WED AUG 29 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS EAST OF A LINE FROM
MUSKEGON TO HARRISON THIS AFTERNOON AND EVENING. THE BEST TIME FOR
SEVERE WEATHER WILL BE BETWEEN 2 PM AND 8 PM. A FEW THUNDERSTORMS
COULD BRIEFLY REACH SEVERE LEVELS WITH DAMAGING WINDS TO 60 MPH AND
HAIL THE SIZE OF PENNIES. THE MAIN STORM MOTION WILL BE NORTHEAST AT
25 MPH. ANY OF THE STRONGER THUNDERSTORMS COULD PRODUCE FREQUENT
LIGHTNING AND A HALF INCH OF RAINFALL.
TRIGGERING THE THUNDERSTORMS WILL BE A COLD FRONT WHICH EXTENDED
FROM THE SAGINAW BAY TO NEAR MUSKEGON AT 1130 AM. THE FRONT WILL
CONTINUE MOVING SOUTHEAST AND BE OUT OF THE AREA BEFORE MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
LMZ844>849-300930-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
1145 AM EDT WED AUG 29 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. BRIEF
WIND GUSTS OVER 35 KNOTS ALONG WITH FREQUENT LIGHTNING COULD
ACCOMPANY THE STRONGER THUNDERSTORMS.
WAVES WILL BE BUILDING LATER TODAY AND TONIGHT...AND CONDITIONS
COULD BECOME HAZARDOUS TO SMALL CRAFT. RIP CURRENTS WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HAZARDOUS CONDITIONS FOR SMALL CRAFT MAY PERSIST INTO THURSDAY.
MJS MEADE
Thunderstorm Wind, Clinton
- When
- August 29, 2:45 PM EST
- Where
- Clinton County, 0.51 mi E of Eureka to 1.52 mi W of Eureka
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 43.100, -84.510
Numerous trees were blown down across Clinton county.
Thunderstorm Wind, Gratiot
- When
- August 29, 2:45 PM EST
- Where
- Gratiot County, 3.53 mi W of Bannister
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- County Official
- Coordinates
- 43.130, -84.500
A tree took wires down east of the Wilson and Blair roads intersection.
Thunderstorm Wind, Clinton
- When
- August 29, 3:10 PM EST
- Where
- Clinton County, 0.51 mi E of St Johns
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 43.000, -84.560
Several trees were blown down in and near St. John's and Eureka.
Thunderstorm Wind, Calhoun
- When
- August 29, 3:25 PM EST to 3:35 PM EST
- Where
- Calhoun County, Sonoma to 2.08 mi N of Burlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 42.230, -85.220
Several trees were blown down and blocked area roads in Sonoma and Athens as well as two miles north of Burlington.
Thunderstorm Wind, Clinton
- When
- August 29, 3:30 PM EST
- Where
- Clinton County, 0.51 mi E of Ovid
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 43.000, -84.370
Two trees were blown down and blocked a road in Ovid.
Thunderstorm Wind, Calhoun
- When
- August 29, 3:50 PM EST to 4:00 PM EST
- Where
- Calhoun County, 0.86 mi SW of Marshall to 2.07 mi NW of Eckford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 42.260, -84.960
Two trees were blown down east southeast of Marshall which blocked roads in that area.
Thunderstorm Wind, Jackson
- When
- August 29, 4:28 PM EST to 4:37 PM EST
- Where
- Jackson County, 1.02 mi W of Springport to 2.31 mi NNW of Woodlawn Orchards
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.380, -84.700
Several trees were blown down in Springport. A couple of trees were also blown down near Jackson.
Thunderstorm Wind, Ingham
- When
- August 29, 4:35 PM EST to 4:44 PM EST
- Where
- Ingham County, Leslie to 2.08 mi S of East Lansing Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.450, -84.430
Several trees were blown down onto power lines in Leslie, and large tree branches were blown down onto cars in East Lansing.
Thunderstorm Wind, Jackson
- When
- August 29, 4:48 PM EST
- Where
- Jackson County, 1.02 mi W of Springport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 42.380, -84.700
Two trees were blown down in Springport.
Thunderstorm Wind, Eaton
- When
- August 29, 4:55 PM EST to 5:03 PM EST
- Where
- Eaton County, 0.69 mi S of Bellevue
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.440, -85.020
Several trees were blown down in Bellevue where wind gusts were estimated at 50 to 60 mph.
Thunderstorm Wind, Ingham
- When
- August 29, 5:42 PM EST
- Where
- Ingham County, 1.38 mi S of Hopwood Acres
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.710, -84.550
Several trees and power lines were blown down along Highway 99.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, August 29, 20071 death · 1 injured · 1 event
- Lightning Strike in Texas, August 29, 20071 death · 1 event
- Hail and Damaging Winds in Michigan, August 29, 2007$204,000 · 1.5 in hail · 32 events
- Damaging Winds in Arizona, August 29, 2007$230,000 · 65 kt wind · 2 events
- Damaging Winds in Texas, August 29 to 30, 2007$60,000 · 50 kt wind · 4 events
- Hail and Lightning Strike in Georgia, August 29, 2007$50,000 · 0.75 in hail · 2 events
- Damaging Wind in North Carolina, August 29, 2007$50,000 · 60 kt wind · 1 event
- Damaging Winds in Kentucky, August 29, 2007$31,000 · 50 kt wind · 4 events
- Flash Flooding and Lightning Strikes in Alabama, August 29, 2007$24,000 · 7 events
- Damaging Wind in Kentucky, August 29, 2007$25,000 · 60 kt wind · 1 event
- Damaging Winds in Michigan, August 29, 2007$15,000 · 60 kt wind · 3 events
- Damaging Winds in North Carolina, August 29, 200750 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56799, 56800, 56801, 56802, 56804, 56806, 56807, 56808, 56809, 56810, 56811.